Cardiovascular Drug Administration Errors During Neuraxial Anesthesia or Analgesia—A Narrative Review
Study context
- Population
- Patients receiving accidental neuraxial cardiovascular (CV) medication during spinal or epidural anesthesia or analgesia, reports 1972–202227 publications · 33 errors
- Outcome
- Neuraxial CV drug administration errors and associated clinical consequences
Methodological detailshuman factor analysis classification system (HFACS)
- Human factor analysis classification system (HFACS)
Main finding
As reported in the abstract
- CV drugs involved
- 10
- Errors via epidural route
- 17 of 33
- Digoxin
- 9 patients
- Ephedrine
- 6
- Metaraminol
- 4
- Labetalol
- 4
- Dopamine
- 3
- Bolus injections only
- 30 out of 32
Secondary outcomes
Causes and contributory factors (HFACS)
- Poor organizational climate, inadequate supervision of junior doctors, deficiencies in neuraxial task processes, incorrect visual perception of objects
Safety
Harm after intrathecal digoxin
- Intrathecal digoxin associated with paraplegia and encephalopathy
- 8 patients
- Pregnant women scheduled for elective cesarean delivery with permanent lower limb neurologic deficits
- 4
Harm after epidural inotropes and vasopressors
- Reversible systemic hemodynamic changes predominant
Original publication
Cardiovascular Drug Administration Errors During Neuraxial Anesthesia or Analgesia—A Narrative Review. J Cardiothorac Vasc Anesth. Published 26 October 2022. doi:10. 1053/ j. jvca. 2022. 10. 016
Composed by AI from the published abstract and checked against it. How Briefs are made →